EconPapers    
Economics at your fingertips  
 

Estimation and Solution of Models with Expectations and Structural Changes

Mariano Kulish and Adrian Pagan

Journal of Applied Econometrics, 2017, vol. 32, issue 2, 255-274

Abstract: In this paper, we develop solutions for linearized models with forward‐looking expectations and structural changes under a variety of assumptions regarding agents' beliefs about those structural changes. For each solution, we show how its associated likelihood function can be constructed by using a ‘backward–forward’ algorithm. We illustrate the techniques with two examples. The first considers an inflationary program in which beliefs about the inflation target evolve differently from the inflation target itself, and the second applies the techniques to estimate a new Keynesian model through the Volcker disinflation. We compare our methodology with the alternative in which structural change is captured by switching between regimes via a Markov switching process. We show that our method can produce accurate results much faster than the Markov switching method as well as being easily adapted to handle beliefs departing from reality. Copyright © 2016 John Wiley & Sons, Ltd.

Date: 2017
References: Add references at CitEc
Citations: View citations in EconPapers (46)

Downloads: (external link)
https://doi.org/10.1002/jae.2527

Related works:
Working Paper: Estimation and Solution of Models with Expectations and Structural Changes (2014) Downloads
Working Paper: Estimation and Solution of Models with Expectations and Structural Changes (2014) Downloads
Working Paper: Estimation and Solution of Models with Expectations and Structural Changes (2012) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:wly:japmet:v:32:y:2017:i:2:p:255-274

Ordering information: This journal article can be ordered from
http://www3.intersci ... e.jsp?issn=0883-7252

Access Statistics for this article

Journal of Applied Econometrics is currently edited by M. Hashem Pesaran

More articles in Journal of Applied Econometrics from John Wiley & Sons, Ltd.
Bibliographic data for series maintained by Wiley Content Delivery ().

 
Page updated 2025-03-22
Handle: RePEc:wly:japmet:v:32:y:2017:i:2:p:255-274